Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Pueblo, CO

October 4, 2018Fremont County, Colorado

NWS Pueblo, CO issued this special weather statement at Oct 4, 2018, 2:11 PM MDT for Fremont County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2018, 2:11 PM MDT (20:11 UTC)
Expired
Oct 4, 2018, 2:45 PM MDT
In force
34 min
Issued by
NWS Pueblo, CO

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 118 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WWUS85 KPUB 042011
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
211 PM MDT THU OCT 4 2018
 
COZ069-072-073-076-077-083-042045-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
211 PM MDT THU OCT 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT...NORTHWESTERN
CUSTER AND NORTHEASTERN SAGUACHE COUNTIES UNTIL 245 PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm near 
Villa Grove, or 57 miles north of Alamosa, moving northeast at 40 
mph.

Wind gusts up to 50 mph, brief moderate rainfall and small pea sized 
hail will be possible with this storm.

Locations impacted include...
Coaldale, Cotopaxi and Texas Creek. 

LAT...LON 3852 10523 3817 10584 3830 10599 3870 10550
      3870 10544
TIME...MOT...LOC 2010Z 228DEG 22KT 3830 10584 

$$

mw

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Oct 4, 11:59 AM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Oct 4, 11:59 AM MDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1159 AM MDT Thu Oct 4 2018

.SHORT TERM...(Today and tonight)
Issued at 502 AM MDT Thu Oct 4 2018

Weak wave of isolated showers and thunderstorms lifting northward
through the area as of 10z, and will maintain pops through the
morning to account for these, though rainfall amounts look rather
light. Not much convection back behind this wave over NM, so expect
a downturn in precip chances from mid-morning into the afternoon,
with best chance for any tsra by late day back across the
Continental Divide in the central mountains. Easterly upslope winds
will hold clouds in over the eastern mountains and plains for a few
more hrs this morning, before strengthening s-sw flow by afternoon
brings drier air and clearing skies to most locations. Max temps
rather tricky today, especially s-sw of Pueblo, as cold air will
retreat quickly, and downslope warming develops by afternoon. Split
the rather large range of guidance temps as a first guess, with a
few southern I-25 corridor locations bouncing back into the 70s by
late day, while areas farther n-ne such as Kiowa County remain in
the 50s/low 60s. Winds will become breezy to windy at times this
afternoon as sly flow redevelops, especially mountains/Palmer
Divide/San Luis Valley, where gusts over 30 mph will be possible.

Tonight, only some lingering weak convection over the peaks of the
Central Mountains, with mainly clear skies and seasonably cool
conditions most locations by early Fri morning. Wind profiles
suggest some moderate downslope winds may develop toward sunrise
Fri, especially along/east of the Sangres as weak mountain wave
develops, though speeds look to stay 30-40 mph range at this
point.

.LONG TERM...(Friday through Wednesday)
Issued at 502 AM MDT Thu Oct 4 2018

A quick-moving and fairly compact shortwave trough, currently
analyzed in GOES-16 water vapor imagery just off of the northwest
US coast, will impact Colorado weather on Friday. Ahead of the
shortwave during the morning and afternoon hours, mid/upper level
flow will become southwesterly and fairly strong as a jet spreads
over the state. The downsloping flow will mix dry air to the
surface and lead to a warm and dry day across the plains. Highs
will reach the low to mid 80s across much of the plains, and low
70s in Colorado Springs. Winds will also be breezy, especially
near the CO/NM border. Combined with low RH values, there will be
a brief period during the early afternoon where critical fire
weather conditions may occur in Las Animas and Baca Counties.
Given the small area of concern, briefness of the threat, and
borderline nature, held off on highlight for this forecast
package. The aforementioned shortwave will send a cold front down
the plains during the early Friday evening hours, likely making it
into New Mexico by midnight. Winds along/behind the cold front
will become gusty from the north. As for precip, rain showers and
thunderstorms will be most likely in upslope regions of the Palmer
Divide and Raton Mesa. Elsewhere should remain dry despite the
frontal/QG forcing considering the dry airmass in place. The
mountains are also expected to see isolated the scattered
thunderstorms during the afternoon and evening, with snow at high
elevations producing only minor accumulations. Precip on the
plains will end by Saturday morning, and temperatures behind the
front will be significantly cooler. Saturday highs are expected to
be in the mid to upper 50s across all of the plains.

Attention then turns to significant storm system to impact the
forecast area Saturday night through Tuesday. A large and slow-
moving shortwave trough and associated jet will approach the Four
Corners region from the northwest, with models agreeing to center
the upper low around the Utah/New Mexico border by Monday evening.
At least weak QG forcing for ascent will begin to spread over the
mountains Saturday evening, leading to the development rain and
snow showers, with best coverage over the continental divide. Snow
levels should drop from around 10000 ft to close to 9000 ft from
Saturday night through Sunday morning. Up to a few inches of snow
is forecast at the high elevations during this early portion of
the storm impact. As the trough continues to dig south on Sunday,
precip coverage will increase over all of the mountain areas. Snow
levels are forecast to fall below 9000 ft during the evening,
including around 7500 ft in the central mountains. Up to another
few inches of snow is possible through Sunday evening at high
elevations. Small accumulations are also possible in the Leadville
area Sunday night.

As for the plains, strong southeast surface flow during the day
Sunday will draw up abundant moisture, with dew points increasing
into the mid 50s across the far eastern plains by late afternoon.
Favorable mid/upper level forcing, upslope flow, and abundant
moisture will lead to the development of showers and thunderstorms
during the afternoon and evening, especially over the far eastern
plains and into El Paso COunty. Models are consistent in poking a
dry slot into the southern plains generally west of the eastern
tier of counties and along/south of highway 50. MUCAPE near 1000
j/kg combined with very favorable deep layer shear under the
strong jet will lead to the development of some strong to even
severe storms across the eastern plains. Storm threats include
hail up to around an inch, gusty winds, heavy rainfall, and even a
weak tornado considering favorable SRH. Precip type will remain
liquid across the plains Sunday.

Beyond Sunday, models begin to diverge on the evolution of the
trough. The GFS begins to lift the trough northeast through
Colorado Monday into Tuesday, deepening a surface low in southeast
Colorado and lifting it northeast. The ECMWF digs the trough
further south and lifts it back northeast Tuesday, deepening and
lifting a surface low out of the southern Texas Panhandle. Both
solutions maintain precip chances over the mountains Monday and
Tuesday, with the EC solution maintaining better precip chances
across the plains, especially Tuesday. Given model uncertainty at
this point and beyond, forecast confidence is quite low in any
given solution. It is likely that temperatures stay around or
below 70 across the plains through mid week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1159 AM MDT Thu Oct 4 2018

Isolated showers and thunderstorms will be capable of generating
gutsy winds in excess of 30 knots at times at the KALS, KCOS and
KPUB taf sites into early this afternoon, otherwise VFR conditions
are then expected at the TAF sites from later this afternoon into
Friday morning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Oct 4, 5:59 AM MDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
559 AM MDT Thu Oct 4 2018

COZ058>089-093>099-051200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
559 AM MDT Thu Oct 4 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible over the mountains today,
with storms dissipating quickly this evening. Gusty winds to 45 mph
and lightning will be the main threats from any storms today and
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms will be possible over the
mountains on Friday and plains Friday evening. The main threats
with these storms will be lightning and wind gusts to 45 mph.
Thunderstorm chances will be present over parts of the mountains
at least through Tuesday, with lightning, heavy rain, and wind
gusts to 45 mph the main threats. High elevation areas will also
see snowfall, with at least a few inches possible. Strong to
severe thunderstorms will be possible across the eastern plains on
Sunday, potentially producing hail to around 1 inch in diameter,
wind gusts to 60 mph, heavy rain, lightning, and an isolated
tornado.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

10/12

In the hours before

Special weather statement, Oct 4, 11:44 AM MDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1144 AM MDT THU OCT 4 2018

COZ071-072-074-075-041815-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1144 AM MDT THU OCT 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO...EASTERN
COSTILLA AND WEST CENTRAL LAS ANIMAS COUNTIES UNTIL 1215 PM MDT...

At 1143 AM MDT, Doppler radar was tracking a strong thunderstorm
near San Luis, or 29 miles southeast of Alamosa, moving northeast at
40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
San Luis, San Pablo, Cuchara, Cuchara Pass and Chama.

LAT...LON 3711 10544 3723 10556 3756 10523 3731 10497
TIME...MOT...LOC 1743Z 232DEG 43KT 3724 10541

mw
Special weather statement, Oct 4, 12:05 PM MDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1205 PM MDT THU OCT 4 2018

COZ071-072-074-075-079-087-088-041830-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Wet Mountains between 6300 and 10000Ft CO-
Southern San Luis Valley CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1205 PM MDT THU OCT 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO...NORTHEASTERN
COSTILLA AND WEST CENTRAL LAS ANIMAS COUNTIES UNTIL 1230 PM MDT...

At 1201 PM MDT, Doppler radar was tracking a developing strong storm
near Cuchara, or 38 miles east of Alamosa, moving northeast at 45
mph.

Wind gusts around 50 mph, brief periods of moderate rainfall
and small ahil will be possible with this storm.

Locations impacted include...
Spring Burn Scar, Walsenburg, La Veta Cuchara and Cuchara Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief periods of moderate rainfall is also occurring with this
storm, and may lead to localized flooding over recent burn scar
locations. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3729 10517 3743 10533 3771 10525 3788 10481
      3755 10447
TIME...MOT...LOC 1801Z 226DEG 52KT 3743 10518
Special weather statement, Oct 4, 2:11 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
211 PM MDT THU OCT 4 2018

COZ069-072-073-076-077-083-042045-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
211 PM MDT THU OCT 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT...NORTHWESTERN
CUSTER AND NORTHEASTERN SAGUACHE COUNTIES UNTIL 245 PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm near
Villa Grove, or 57 miles north of Alamosa, moving northeast at 40
mph.

Wind gusts up to 50 mph, brief moderate rainfall and small pea sized
hail will be possible with this storm.

Locations impacted include...
Coaldale, Cotopaxi and Texas Creek.

LAT...LON 3852 10523 3817 10584 3830 10599 3870 10550
      3870 10544
TIME...MOT...LOC 2010Z 228DEG 22KT 3830 10584

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 11:44 AM MDTSpecial Weather StatementPUBCostilla31 min
Oct 4, 12:05 PM MDTSpecial Weather StatementPUBHuerfano25 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.